Here in this article, we will try to understand whether Prozac causes permanent impotence.
People undergoing therapy and medications for their anxiety and depression are often prescribed antidepressants. The class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) is highly effective in treating depression and anxiety.
However, these medications come with their share of side effects. According to a number of studies, antidepressants which include SSRIs, SNRIs, and tricyclic antidepressants, are commonly associated with sexual dysfunction and are a prevalent reason that people discontinue antidepressant medications.
The SSRI medications result in sexual side effects such as decreased sexual desire, erectile dysfunction, arousal and orgasm problems, delayed ejaculation (or suppressed ejaculation), and dyspareunia (painful intercourse). Sexual side effects stemming from these types of medications are known as post-SSRI sexual dysfunction.
What Does Post-SSRI Sexual Dysfunction Mean?
Post-SSRI sexual dysfunction (PSSD) is a condition resulting specifically from the use of antidepressants. In this type of dysfunction, the sexual functions of an individual do not completely return to normal. A huge number of SSRIs users have reported that even after discontinuing the medication, the side effects of using SSRI still remain.
What Are the Symptoms of PSSD?
People taking SSRIs tend to experience the following symptoms of PSSD-
- Decreased libido
- Delayed or inability to orgasm
- Reduced genital sensation
- Erectile dysfunction / decreased vaginal lubrication
- Reduced nipple sensitivity
- Pleasureless, weak orgasms
- Reduced response to sexual stimuli
- Premature ejaculation
Learn How To Deal With Erectile Dysfunction in a Marriage
Some PSSD sufferers also experience sensitive or numb genitalia, as if exposed to an anesthetic. Other users notice a reduction in sexual sensation. These problems are also accompanied by reduced nipple sensitivity.
Which Medications Cause Sexual Side Effects?
Apart from Prozac, other antidepressant medications belonging to the class of SSRI cause greater sexual problems than other drugs. The following medications increase the risk of developing side effects, such as-
- Citalopram (Celexa)
- Duloxetine (Cymbalta)
- Escitalopram (Lexapro)
- Paroxetine (Paxil and Paxil CR)
- Sertraline (Zoloft)
Why do Antidepressant Medications Cause Sexual Side Effects?
Antidepressant prescription medicines (Prozac) are part of a drug family called SSRIs (selective serotonin reuptake inhibitors). These medications work by raising levels of serotonin in the body, in turn, a feeling of calm and fewer anxiety blankets the person. However, that same sense of calm and stability can lower our libido. SSRIs prevent our body from transmitting its message to our brains. Simply put, antidepressants lower the sex drive.
Buy Cenforce 100mg – Viagra & Get $25 OFF + Free Pills
What are the Sexual Side Effects of SSRIs?
Usage of SSRIs drugs results in decreased libido and difficulty getting an erection. Some men also have trouble maintaining an erection. Men taking Prozac also report delayed or blocked orgasm. Some drugs, like Celexa, can cause a man’s sperm count to drop to nearly zero. The side effects of SSRIs on women have delayed lubrication, blocked orgasms, and low sex drive.
Sometimes managing your weight or adjusting your exercise routine will give you more energy and desire for sex.
Managing Sexual Side Effects of Your Antidepressants
Although there is no viable treatment or cure for SSRI-based sexual dysfunction, with proper knowledge, one can always manage its sexual side effects.
1) Lower your dosage
One should keep in mind that antidepressants (Prozac) can affect your sex drive at almost any dose. However, higher doses of antidepressants will result in an increased risk of sexual side effects. If you have started experiencing sexual side effects, ask your doctor to prescribe you smaller doses. It is always advisable to speak to your doctor first before lowering your dosage. Never adjust your dosage without speaking with your doctor first.
It’s important to note that if you decide to take this course of action, you will likely need to be monitored closely for several weeks upon switching to a smaller dose. Do not stop taking your antidepressants altogether without consulting with your doctor first.
2) Consider timing
When it comes to sex, timing can be everything. This is especially true if your prescription medications decrease your libido.
If you take antidepressants once a day, you may be able to solve the issue by taking your medicine after the time of day you normally engage in sexual intercourse.
In general, the side effects of medications tend to become less bothersome a few hours before the next dose. Hence this method may not work for everyone, and if it does work, a downside is that sex is less spontaneous.
Learn How to Turn On a Man with Erectile Dysfunction
3) Reexamine your prescription
If changing the dosage and timing of your medication fails to address your sexual problems, don’t give up. Consider switching to different brands of antidepressants. Ask your doctor to suggest a brand that is less likely to cause sexual side effects. Erectile dysfunction medications can help men maintain an erection.
4) Establish a timeline
One of the most simple and effective solutions to manage sexual dysfunction is to wait and see if your sexual side effects decrease. These side effects could take weeks or even months to go away. When switching brands, keep a tab on your timeline regarding the increase and decrease of side effects. Determine whether or not the medication suits you.
5) Talking to your partner
For some individuals, the difficulty of dealing with the sexual side effects of taking antidepressants can be excruciating. These same patients often give up their medications in hopes of having better sex lives. However, it’s important to keep in mind that every person will react differently to antidepressant medication. Going off on Prozac means that the symptoms of your depression may return.
When deciding on a course of action, it is essential to consult with your sexual partner. Work on a solution that will address your mental health as well as both of your sexual needs.
Therefore, the sexual side effects of antidepressants are an extremely common occurrence, so don’t be shy about discussing solutions with your doctor.